Elevations in serum CK levels in 80% of 87 children enrolled in a multi-centered trial of oral zidovudine treatment for symptomatic HIV infection are reported from the Department of Pediatrics, University Medical Center, Durham, NC. A myopathy developed in a 3 year old girl with acquired HIV infection who received long-term zidovudine therapy. Muscle biopsy was consistent with a non-inflammatory myopathy but a beneficial response to prednisone suggested an inflammatory component. Severe neurologic impairment related to HIV encephalopathy masked the early signs of proximal muscle weakness. Electron microscopy revealed no mitochondrial changes. She had received zidovudine (180 mg/m2 every 6 hours) for two years. Therapy was discontinued because of fever and neutropenia. The CK level fell from a peak of 25,945 IU/L to 185 IU/L at the time of discharge. [1]

COMMENT. Myopathy associated with HIV infection is usually an inflammatory polymyositis with proximal muscle weakness and an elevated CK level. It may also be non-inflammatory or linked to treatment with antiretroviral agents such as zidovudine. Myopathy associated with zidovudine is characterized by reversible changes in muscle mitochondria, whereas mitochondrial features are normal in specimens from HIV infected patients not receiving zidovudine.

Low-dose zidovudine in 65 children with HIV-1 infection acquired in the perinatal period was well tolerated in a study reported from the Pediatric Neurology Division, Bicetre Hospital, Institut National de la Sante et de la Recherce Medicale, France [2]. The dosage (400 mg/m2 per day) was lower than that used in the above myopathy case report (720 mg/m2 daily). Moderate elevations in CK levels are to be expected with zidovudine therapy, and muscle biopsy and EMG may be reserved for children with clinical myopathy or markedly elevated CK levels.